Alabama, 2007

Damaging Winds in Alabama, August 18, 2007

August 18, 2007 · NWS BMX · 3 events in 2 counties and zones

Isolated severe thunderstorms developed in the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Isolated severe thunderstorms developed in the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 1:35 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 18, 1:35 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SAT AUG 18 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.
FORECAST FOR TONIGHT WILL BE BASED ON LATEST RADAR LOOPS JUST BEFORE
RELEASE.  OTHERWISE...ALL EYES WILL REMAIN ON HURRICANE DEAN AND
OFFICIAL FORECAST TRACKS.  LOOKING AT THE MODELS WEAK UPPER LOW
OVER PORTIONS OF SOUTH FLORIDA WILL TRACK WESTWARD THE NEXT FEW DAYS
AND REMAIN SOUTH OF THE AREA.  THIS UPPER LOW COUPLED WITH LEFT OVER
BOUNDARY ACROSS THE SOUTHERN SECTIONS WILL MEAN SLIGHT CHANCE POPS
ACROSS THE SOUTH AND DRY CONDITIONS ACROSS THE NORTHERN SECTIONS FOR
SUNDAY AND MONDAY.  OVERNIGHT LOWS WILL REMAIN MAINLY IN THE 70S WITH
AFTERNOON HIGHS IN THE 95 TO 100 DEGREE RANGE.

TUESDAY THROUGH WEDNESDAY NIGHT...WITH OFFICIAL FORECAST TRACK OF
DEAN CONTINUING TO MOVE WESTWARD...UPPER RIDGE IS FORECAST BUILD BACK
INTO THE AREA.  THIS WILL CONTINUE TO SUPPRESS RAIN CHANCES AND ALLOW
THE TEMPERATURES TO RISE.  FOR NOW WILL CONTINUE WITH SLIGHT CHANCE
POPS ACROSS THE EXTREME SOUTH AND DRY CONDITIONS ELSEWHERE.  WARMEST
DAY APPEARS TO BE ON WEDNESDAY WITH READINGS WARMING FROM 95 TO 100
ON TUESDAY TO 97 TO 102 DEGREES BY WEDNESDAY.  OVERNIGHT LOWS WILL
REMAIN MAINLY IN THE 70S.

.LONG TERM...THURSDAY THROUGH SATURDAY.

FOR NOW IT APPEARS THAT UPPER RIDGE WILL GRADUALLY BREAK DOWN DURING
THE PERIOD WITH A WEAK FRONT APPROACHING THE AREA BY THE END OF THE
PERIOD.  WILL CONTINUE WITH SLIGHT CHANCE POPS SOUTH AND WEST EARLY
IN THE PERIOD AND THEN HAVE SLIGHT CHANCE POPS AREA-WIDE BY THE
END OF THE PERIOD.  HIGHS REMAIN IN THE MID TO UPPER 90S WITH
OVERNIGHT LOWS MAINLY IN THE 70S.

&&

.AVIATION...18Z TAF DISCUSSION.

CU WILL BE DEVELOPING IN THE MID AFTERNOON VERSES THE LATE MORNING
AS OUR CONVECTIVE TEMP IS AROUND 95 TO 97 TODAY.  SHOULD SEE SHOWERS
AND STORMS DEVELOPING IN THE WEST AND LATER IN THE SOUTH SO LEFT
VCTS FOR SEVERAL SITES.  ELSEWHERE...NOT TOO MANY AVIATION CONCERNS
EXCEPT FOR THE POOR VISIBILITY CONTINUING AT ANB DUE TO HAZE.
POSSIBILITY OF SOME LOWERING VIS AT SITES THAT RECEIVE RAINFALL
THROUGH THE EVENING HOURS.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  97  69  95  71 /  10  10  10  10  10
ANNISTON    73  97  72  96  73 /  10  10  10  10  10
BIRMINGHAM  75  98  75  97  75 /  10  10  10  10  10
TUSCALOOSA  75  98  73  98  74 /  10  10  10  10  10
CALERA      75  98  73  96  74 /  10  10  10  10  10
AUBURN      73  95  73  96  74 /  10  10  10  20  10
MONTGOMERY  75  99  73  98  75 /  10  20  10  20  10
TROY        73  96  72  96  72 /  10  20  10  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

50
Hazardous weather outlook, Aug 18, 12:00 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT AUG 18 2007

ALZ011>015-017>050-191800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME STRONG TO POSSIBLY SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MOVING FROM EAST TO WEST ACROSS CENTRAL
ALABAMA. DAMAGING WIND, FREQUENT LIGHTNING AND ISOLATED SMALL HAIL
ARE THE PRIMARY CONCERNS. THESE STORMS COULD PERSIST INTO THE
OVERNIGHT HOURS AS WELL.

HIGH TEMPERATURES ARE EXPECTED TO BE LOWER THAN PREVIOUSLY
FORECASTED TODAY...BUT WITH INCREASED HUMIDITY...HEAT INDICES WILL
STILL RANGE BETWEEN 100 AND 107.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HIGH TEMPERATURES WILL AGAIN CLIMB NEAR AND SLIGHTLY ABOVE THE
CENTURY MARK BY THE MIDDLE OF THE WORK WEEK. HEAT INDICES ARE
EXPECTED TO RANGE BETWEEN 103 AND 109 FOR MOST LOCATIONS WITH
OVERNIGHT TEMPERATURES RANGING FROM 70 TO 75. CONDITIONS WILL BE
MONITORED CLOSELY FOR POTENTIAL HEAT ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOT ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

17/KLAWS

In the hours before

Local storm report, Aug 18, 8:55 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
955 AM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 SE GAYLESVILLE        34.24N 85.52W
08/17/2007                   CHEROKEE           AL   EMERGENCY MNGR

            TREES DOWN ON COUNTY RD 51 JUST SOUTH OF HWY 9.

0330 PM     TSTM WND DMG     2 E CENTRE              34.15N 85.64W
08/17/2007                   CHEROKEE           AL   EMERGENCY MNGR

            BARN DAMAGED ON COUNTY RD 22 JUST NORTH OF HWY 411.

0415 PM     HAIL             ATTALLA                 34.01N 86.10W
08/17/2007  E1.00 INCH       ETOWAH             AL   BROADCAST MEDIA

            HWY 278 WEST NEAR MOUNTAINTOP FLEA MARKET.

0425 PM     TSTM WND DMG     3 NW ATTALLA            34.04N 86.14W
08/17/2007                   ETOWAH             AL   EMERGENCY MNGR

            POWERS LINES BLOWN DOWN NEAR THE INTERSECTION OF HIGHWAYS
            278 AND 431.

0430 PM     TSTM WND DMG     GAYLESVILLE             34.27N 85.56W
08/17/2007                   CHEROKEE           AL   BROADCAST MEDIA

            TREES DOWN ON COUNTY RD 91 AND ONE TREE DOWN ON HWY 68.

0442 PM     TSTM WND DMG     2 N CEDAR BLUFF         34.25N 85.60W
08/17/2007                   CHEROKEE           AL   BROADCAST MEDIA

            TREES DOWN ON COUNTY RD 144.

0545 PM     TSTM WND DMG     7 N WETUMPKA            32.65N 86.20W
08/17/2007                   ELMORE             AL   EMERGENCY MNGR

            TREES SNAPPED AND SHED COLLAPSED.

0559 PM     HAIL             6 NE WETUMPKA           32.61N 86.13W
08/17/2007  E1.00 INCH       ELMORE             AL   TRAINED SPOTTER

            NEAR TOWN OF SANTUCK.

0600 PM     TSTM WND DMG     DOUBLE SPRINGS          34.15N 87.40W
08/17/2007                   WINSTON            AL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTYWIDE.

0611 PM     TSTM WND DMG     ECLECTIC                32.64N 86.03W
08/17/2007                   ELMORE             AL   TRAINED SPOTTER

            POWER OUTAGES IN EASTERN PART OF THE COUNTY.

0614 PM     TSTM WND DMG     LOCUST FORK             33.90N 86.62W
08/17/2007                   BLOUNT             AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AT JUNCTION OF COUNTY RD 15 AND
            HWY 79.

&&

KLOREK
Local storm report, Aug 18, 9:29 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 AM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     RAMER                   32.06N 86.23W
08/17/2007                   MONTGOMERY         AL   EMERGENCY MNGR

            TREES AND POWER LINE DOWN.

&&

SUNGER
Special weather statement, Aug 18, 2:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT SAT AUG 18 2007

ALZ025-182030-
SHELBY-
305 PM CDT SAT AUG 18 2007

...SIGNIFICANT WEATHER ALERT FOR SHELBY COUNTY UNTIL 330 PM CDT...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBIANA...MOVING WEST AT 10 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLUMBIANA.
  SAGINAW.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17

The radar

The Birmingham radar (KBMX), 21 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 18, 2:15 PM CST
Where
Shelby County, 1.56 mi E of Nelson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.227, -86.553

Six trees were blown down, and a metal porch roof was peeled back, near the intersection of County Road 55 and AL-25, between Columbiana and Wilsonville.

Thunderstorm Wind, Tuscaloosa

When
August 18, 5:00 PM CST
Where
Tuscaloosa County, Northport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.220, -87.580

Several trees were blown down.

Thunderstorm Wind, Shelby

When
August 18, 5:15 PM CST
Where
Shelby County, 0.19 mi W of Columbiana
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.181, -86.603

Several trees and power lines were blown down, on Carter Lane and Thompson Street, in Columbiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57113, 57114, 57116.